Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Simplified PESI (sPESI) Pulmonary Embolism 30-Day Mortality & Outpatient Score

Calculate David Jiménez’s ESC-recommended 0–6 Simplified Pulmonary Embolism Severity Index (sPESI) across Age > 80, Cancer, Chronic Cardiopulmonary Disease, HR >= 110, SBP < 100, and SpO2 < 90% to identify Low-Risk PE (sPESI = 0) for direct DOAC outpatient treatment.

Identify confirmed acute pulmonary embolism patients safe for direct ED home DOAC discharge!

Historically, every acute pulmonary embolism (PE) detected on CT pulmonary angiography meant a 5-day inpatient admission! Drahomir Aujesky (PESI, 2005) and David Jiménez et al. (Simplified PESI / sPESI, Archives of Internal Medicine 2010) proved—and ESC / CHEST PE guidelines now endorse—that 6 objective bedside thresholds cleanly separate 1.0% 30-day mortality Low-Risk PE from 10.9% mortality High-Risk PE!

Each satisfied sPESI variable adds exactly +1 point (0–6 scale): (1) Age > 80 years, (2) History of Cancer, (3) Chronic Heart Failure OR Chronic Pulmonary Disease, (4) Pulse Rate >= 110 bpm, (5) Systolic Blood Pressure < 100 mmHg, and (6) Arterial Oxyhemoglobin Saturation SpO2 < 90%! Even a SINGLE point (sPESI >= 1) classifies the patient as Elevated Risk (10.9% 30-day mortality -> inpatient telemetry, RV strain echo/troponin), whereas sPESI = 0 (with no RV dilation or social barriers) qualifies for safe outpatient direct oral anticoagulant (DOAC) therapy!

Simplified PESI Score (0–6 Points)Validated 30-Day MortalityESC Risk ClassDisposition & Anticoagulation
sPESI = 0 Points (All 6 Criteria Negative)1.0% (95% CI 0.0–2.1%)Low-Risk Acute PECandidate for Direct Outpatient DOAC Discharge
sPESI >= 1 Point (e.g., Tachycardia + Cancer = 2)10.9% (95% CI 8.5–13.2%)Intermediate / High-Risk PEInpatient Admission + Check RV Strain & Troponin
Invalid Vital Sign (SBP <= 0 or SpO2 > 100)Clinical Guard"Invalid Vital / History Input"Verifies Realistic Vitals & Binary Flags

Total 6-Item Simplified PESI (sPESI) Score (0–6 Points)

Evaluates exact Jiménez (2010) thresholds directly from continuous Age (B2), HR (B5), SBP (B6), SpO2 (B7) and binary Cancer (B3), Cardiopulmonary history (B4).

=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 <= 0, B6 <= 0, B7 <= 0, B7 > 100), "Invalid Vital / History Input", IF(B2 > 80, 1, 0) + B3 + B4 + IF(B5 >= 110, 1, 0) + IF(B6 < 100, 1, 0) + IF(B7 < 90, 1, 0))

ESC Acute Pulmonary Embolism Outpatient vs. Inpatient Triage

Requires sPESI = 0 for Low-Risk Outpatient DOAC consideration vs. sPESI >= 1 Inpatient Admission.

=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 <= 0, B6 <= 0, B7 <= 0, B7 > 100), "Invalid Vital / History Input", IF((IF(B2 > 80, 1, 0) + B3 + B4 + IF(B5 >= 110, 1, 0) + IF(B6 < 100, 1, 0) + IF(B7 < 90, 1, 0)) = 0, "Low-Risk PE (sPESI = 0: ~1.0% 30-Day Mortality) — Eligible for Outpatient DOAC Check", "Elevated-Risk PE (sPESI >= 1: ~10.9% 30-Day Mortality) — Inpatient Admission & RV/Troponin Stratification"))

Try the example

Use the original values or change them to test your understanding.

Further reading